Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Blacksburg, VA

May 28, 2010Amherst County, Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this flash flood warning at May 28, 2010, 6:22 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2010, 6:22 PM EDT (22:22 UTC)
Expired
May 28, 2010, 9:22 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA

The radar

The Roanoke radar (KFCX), 152 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:00 PM EDTFLASH FLOOD1 Nne Centenary, VADISPATCH REPORTED WATER FLOWING ACROSS THE INTERSECTION OF ROUTE 20 AND 652.
May 28, 7:00 PM EDTFLASH FLOOD3 W Dillwyn, VADISPATCH REPORTED WATER FLOWING ACROSS THE INTERSECTION OF HIGHWAY 60 AND ROUTE 665 NEAR THE BUCKINGHAM COUNTY HIGH SCHOOL. WATER WAS UP TO A CAR BUMPER.
May 28, 7:31 PM EDTFLASH FLOOD3 N Toga, VAWATER FLOWING ACROSS U.S. HIGHWAY 60 AND ROUTE 24.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WGUS51 KRNK 282222
FFWRNK
VAC009-011-029-290415-
/O.NEW.KRNK.FF.W.0039.100528T2222Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
  EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 1215 AM EDT.

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS APPROACHING THE WARNED 
AREA. VERY HEAVY RAIN FELL ACROSS MUCH OF THIS AREA LAST NIGHT SO 
RUNOFF MAY BE ESPECIALLY RAPID AND EFFICIENT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW CANTON
  AND CENTENARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
      3756 7891 3753 7886 3763 7882 3765 7879
      3764 7874 3770 7870 3769 7868 3772 7867
      3774 7863 3777 7849 3770 7828

$$

PC
2 follow-up statements
852 
WGUS71 KRNK 282322
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT FRI MAY 28 2010

VAC009-011-029-290415-
/O.CON.KRNK.FF.W.0039.000000T0000Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-
722 PM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT FOR
SOUTHEASTERN AMHERST...BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN MOVING 
ACROSS THE WARNED AREA. RADAR ESTIMATES THAT THESE STORMS ARE 
PRODUCING UP TO 2 INCHES OF RAIN IN LESS THAN AN HOUR TO A FEW 
LOCATIONS. BECAUSE OF HEAVY RAINFALL YESTERDAY...THIS ADDITIONAL 
HEAVY RAIN MAY CAUSE FLASH FLOODING ALONG SMALLER CREEKS AND 
STREAMS.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINGINA...NEW
CANTON AND CENTENARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
      3756 7891 3753 7886 3763 7882 3765 7879
      3764 7874 3770 7870 3769 7868 3772 7867
      3774 7863 3777 7849 3770 7828

$$

JJ
758 
WGUS71 KRNK 290122
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT FRI MAY 28 2010

VAC009-011-029-290128-
/O.CAN.KRNK.FF.W.0039.000000T0000Z-100529T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-
922 PM EDT FRI MAY 28 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
AMHERST...BUCKINGHAM AND NORTHERN APPOMATTOX COUNTIES...

VERY HEAVY DOWNPOURS OF AROUND 2 INCHES IN LESS THAN AN HOUR CAUSED 
SOME FLOODING IN EASTERN AMHERST COUNTY...AND ALSO PARTS OF 
BUCKINGHAM COUNTY. LAW ENFORCEMENT IN BUCKINGHAM COUNTY REPORTED 
FLOODING AT ROUTE 20 AND 652...ROUTES 60 AND 665...AND ROUTES 60 AND 
24 EARLIER THIS EVENING. HEAVY RAIN HAS ENDED ACROSS THE WARNED 
AREA...AND HIGH WATERS HAVE RECEDED...SO THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED.  

LAT...LON 3748 7854 3735 7885 3752 7910 3762 7895
      3756 7891 3753 7886 3763 7882 3765 7879
      3764 7874 3770 7870 3769 7868 3772 7867
      3774 7863 3777 7849 3770 7828

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:49 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 28, 3:49 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT FRI MAY 28 2010

.SYNOPSIS...
SURFACE FRONT HAS STALLED ALONG MOUNTAINS AND WILL BE THE
FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING AND
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE WEEKEND. NO
SIGNIFICANT AIRMASS HAS TAKEN PLACE SO TEMPERATURES SHOULD REMAIN
MILD.

&&

.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS FIRED ALONG SPINE OF APPALACHIAN MOUNTAINS FRIDAY
AFTERNOON AND WILL BE THE FOCUS FOR BOTH SEVERE AND FLASH FLOOD
THREATS AS WE PROGRESS THROUGH THE EVENING. STEERING WINDS ALOFT
ARE WEAK...SO ANTICIPATE SLOW MOVEMENT.

A FLASH FLOOD WATCH IS IN EFFECT ALONG AND WEST OF THE MOUNTAINS
INTO TONIGHT FOR EXCESSIVE RAINFALL. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT PRIMARILY WEST OF THE BLUE RIDGE UNTIL 9PM THIS
EVENING FOR STORMS WHICH MAY PRODUCE LARGE HAIL OR A LOCALLIZED
DOWNBURST OF WIND.

BACKDOOR SURFACE FRONT WHICH MOVED THROUGH THE EASTERN CWA EARLY
FRIDAY MORNING HAS ALIGNED N-S ALONG THE SPINE OF THE
APPALACHIANS. AREAS EAST OF THE BLUE RIDGE REMAINED CAPPED THROUGH
THE AFTERNOON WITH PRIMARY FOCUS FOR CONVECTIVE DEVELOPMENT ALONG
THE SPINE OF THE HIGHER APPALACHIAN TERRAIN BREAK FROM ERN WV INTO
THE ERN TN MTNS. AS WE PROGRESS THROUGH THE EVENING...THINK THE
CAP TO THE EAST WILL WEAKEN AND STORMS WILL BEGIN TO PROPAGATE
AND DEVELOP INTO THE FOOTHILLS AND PIEDMONT. THIS WILL HAPPEN THE
QUICKEST OVER THE NRN CWA WHERE THE UPPER LEVEL WINDS ARE OUT OF
THE NW. FLOW IN THE SOUTHERN CWA IS MUCH WEAKER SO IT MAY BE LATE
IN THE EVENING B4 ACTIVITY GETS GOING THERE.

OPPORTUNITY FOR 1 TO 2 INCHES OF RAIN IS POSSIBLE WITH THESE
STORMS WITH LOCALLIZED 3 INCH AMOUNTS. LACK OF STEERING WIND
SUGGEST SEVERE THREAT WILL BE MAINLY FROM PULSE TYPE STORMS AS
OPPOSED TO ANYTHING ORGANIZED. MOST OF THE SHOWER ACTIVITY WILL
OCCUR B4 MIDNIGHT TONIGHT...SHOWERS WANING AFTER THE LOSS OF
DAYTIME HEATING.

THE SURFACE FRONT BROUGHT VERY LITTLE CHANGE IN AIRMASS...MAINLY A
WIND SHIFT. WITH NO CHANGE IN DEWPOINT...TEMPERATURES SHOULD REMAINING
ELEVATED THROUGH THE OVERNIGHT...LOWS MAINLY IN THE 60S. LACK OF
SUBSTATIAL CHANGE IN AIRMASS ALSO SUGGESTS TEMPS SATURDAY WILL BE
JUST AS WARM...READINGS IN THE 70S/80S. FORECAST LAPSE RATES DON'T
LOOK AS STEEP ON SATURDAY...BUT BASED ON LINGERING MOISTURE THINK
THERE IS STILL A GOOD CHC OF SCATTERED AFTERNOON SHRA/TSRA...ESP
OVER THE MTNS WHERE OROGRAPHIC FORCING WILL ACT AS A LIFTING MECHANISM.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY BUILD INTO THE
AREA SATURDAY NIGHT...WHICH WILL RESULT IN DECREASING POPS THROUGH
THROUGH SUNDAY NIGHT. HOWEVER...DIFFERENTIAL HEATING IN THE
AFTERNOON SUNDAY MAY CONTRIBUTE TO AN ISOLATED SHOWER/THUNDERSTORM.

THE RIDGE OVERHEAD AND DIMINISHING CLOUD COVER WILL ALLOW MAX
TEMPERATURES TO RISE INTO THE MID TO UPPER 80S SUNDAY ACROSS THE
FORECAST AREA. THIS CONTINUES TO LOOK LIKE THE WARMEST DAY OF THE
PERIOD. TEMPERATURES THROUGH MONDAY NIGHT WILL BE ABOVE SEASONAL
NORMS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS INDICATE ANOTHER BACK DOOR COLD FRONT PROGRESSING TOWARD THE
AREA TUESDAY INTO WEDNESDAY. THIS FEATURE WILL ALLOW FOR INCREASING
SHOWERS/THUNDERSTORMS DURING THIS TIME PERIOD. HIGH PRESSURE THEN
BUILDS BACK INTO THE AREA BRIEFLY BEFORE A COLD FRONT APPROACHES THE
REGION FROM THE WEST BY LATE WEEK.

TEMPERATURES WILL REMAIN ABOVE SEASONAL NORMS THROUGH THE LONG TERM.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND IN
THE VCNTY OF THE MTNS THROUGH THIS EVENING. ACTIVITY MAY PROPOGATE
SOUTHEAST INTO THE FOOTHILLS AND PIEDMONT DURING THE EVENING.
AFTER LOSS OF HEATING...TSRA SHOULD WEAKEN WITH AREAS OF FOG AND
STRATUS DEVELOPING FOR THE LATE NIGHT AND EARLY MORNING SATURDAY.
UNCERTAIN AS TO WHETHER DENSE FOG WILL BE ABLE TO FORM...PRODUCING
LIFR/IFR CONDITIONS...BUT CONFIDENCE IS HIGHEST IN THE MOUNTAIN
VALLEYS WHERE CURRENT RAINFALL IS OCCURRING AND THE BOUNDARY LAYER
WILL BE SATURATED. THINK AT LEAST MVFR CONDITIONS WILL DEVELOP
EAST OF THE MTNS WITH LIGHT FOG POSSIBLE SATURDAY MORNING.

AREAS OF MVFR/IFR CONDTIONS EXPECTED TO START OFF THE DAY SATURDAY
THEN TRANSITION INTO VFR CONDITIONS FOR THE AFTERNOON. SCT
SHRA/TSRA WILL FORM OVER THE MTNS...PRIMARILY AFTER 18 UTC WITH
LCL MVFR/IFR CONDITIONS WITHIN THE VCNTY OF THE SHOWER ACTIVITY.
CONVECTIVE THREAT WILL LINGER PRIMARILY THROUGH THE PEAK HEATING
HOURS.

HIGH PRESSURE AND SOMEWHAT DRIER WEATHER WILL ARRIVE ON
SUNDAY...WITH MAINLY VFR CONDITIONS EXPECTED FOR SUNDAY AND MONDAY.
CAN'T RULE OUT WIDELY SCT TSRA IN THE MTNS...BUT NOTHING
ORGANIZED. A COLD FRONT MAY BRING SUBVFR CONDITIONS TUESDAY AND
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-
     022>024-032>035-043>047.
NC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...REB
LONG TERM...REB
AVIATION...PM
Hazardous weather outlook, May 28, 12:01 PM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 28 2010

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-WVZ042>045-
291615-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
1201 PM EDT FRI MAY 28 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

EXCESSIVE RAINFALL LIKELY FROM SLOW MOVING THUNDERSTORMS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT BESIDES FLASH FLOODING INCLUDES
DAMAGING WIND GUSTS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

NCZ003>006-019-020-VAZ058-059-291615-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-HALIFAX-CHARLOTTE-
1201 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS AND LARGE
HAIL...BUT THERE IS ALSO THE THREAT OF VERY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY INTO TONIGHT.

In the hours before

Local storm report, May 28, 4:39 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
439 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             TAZEWELL                37.12N 81.52W
05/28/2010  E0.50 INCH       TAZEWELL           VA   POST OFFICE

&&

REB
Local storm report, May 28, 4:42 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
05/28/2010  E0.88 INCH       MONTGOMERY         VA   PUBLIC

&&

BS
Local storm report, May 28, 4:49 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 S CHRISTIANSBURG      37.10N 80.40W
05/28/2010  E0.75 INCH       MONTGOMERY         VA   NWS EMPLOYEE

&&

REB
Special weather statement, May 28, 5:15 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT FRI MAY 28 2010

VAZ014-016-017-022>024-032>035-043>047-282215-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-
CAMPBELL VA-CARROLL VA-FLOYD VA-FRANKLIN VA-HENRY VA-MONTGOMERY VA-
PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
515 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
BOTETOURT...BUCKINGHAM...CAMPBELL...CARROLL...FLOYD...FRANKLIN...
HENRY...MONTGOMERY...PATRICK...PITTSYLVANIA...ROANOKE AND ROCKBRIDGE
COUNTIES...

AT 500 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE
BLUE RIDGE MOUNTAINS FROM ROCKBRIDGE COUNTY TO FLOYD...INCLUDING
THE CITIES OF SALEM AND ROANOKE.  THESE STORMS ARE EXPECTED TO
DRIFT SOUTHEAST...INTO THE FOOTHILLS OF VIRGINIA...BETWEEN 5:00 AND
7:00 PM. THIS WILL AFFECT THE COMMUNITIES OF AMHERST...LYNCHBURG...
BEDFORD...ROCKY MOUNT AND COMMUNITIES AROUND SMITH MOUNTAIN LAKE.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3703 7900 3705 7910 3691 7913 3656 7952
      3657 8084 3659 8086 3805 7941 3788 7913
      3780 7916 3777 7906 3772 7906 3770 7898
      3754 7887 3755 7884 3764 7883 3764 7874
      3776 7863 3776 7851 3779 7848 3770 7825
Local storm report, May 28, 5:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     CHECK                   37.05N 80.18W
05/28/2010                   FLOYD              VA   AMATEUR RADIO

            TWO TREES SPLIT IN HALF.

&&

BS
Local storm report, May 28, 6:14 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FLASH FLOOD      5 SE BLACKSBURG         37.18N 80.36W
05/28/2010                   MONTGOMERY         VA   TRAINED SPOTTER

            DEN CREEK OUT OF BANKS AND FLOODING DEN HILL ROAD.

&&

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania61 min
May 27, 9:34 PM EDTSpecial Weather StatementRNKCampbell56 min
May 27, 9:58 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham62 min
May 27, 10:16 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min
May 27, 11:00 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, City of Lynchburg60 min
May 27, 11:09 PM EDTFlash Flood WarningRNKBuckingham6 hr
May 27, 11:12 PM EDTSevere Thunderstorm WarningRNKBuckingham26 min
May 28, 12:04 AM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg26 min
May 28, 12:30 AM EDTSpecial Weather StatementRNKAmherst30 min
May 28, 12:37 AM EDTFlash Flood WarningRNKAmherst5 hr
May 28, 4:28 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more22 hr
May 28, 1:30 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell60 min
May 28, 1:46 PM EDTSpecial Weather StatementRNKSmyth59 min
May 28, 2:10 PM EDTSpecial Weather StatementRNKBland65 min
May 28, 3:24 PM EDTSpecial Weather StatementRNKMontgomery66 min
May 28, 3:31 PM EDTSevere Thunderstorm WarningRNKBland59 min
May 28, 4:10 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford65 min
May 28, 4:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington56 min
May 28, 4:37 PM EDTFlash Flood WarningRNKFloyd, Montgomery, Roanoke5 hr
May 28, 4:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista59 min
May 28, 4:53 PM EDTSevere Thunderstorm WarningRNKGiles54 min
May 28, 5:00 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington45 min
May 28, 5:15 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 12 more60 min
May 28, 5:22 PM EDTFlash Flood WarningRNKFloyd, Montgomery4 hr
May 28, 5:25 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem65 min
May 28, 5:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick62 min
May 28, 5:44 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 3 more61 min
May 28, 6:22 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Patrick, Pittsylvania53 min
May 28, 6:44 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania, City of Danville and 1 more61 min
May 28, 6:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Buckingham, Campbell, Charlotte, Pittsylvania and 1 more59 min
May 28, 7:15 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania60 min
May 28, 7:21 PM EDTSevere Thunderstorm WarningRNKPatrick54 min
May 28, 7:50 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville55 min

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.